Background: Tuberculosis (TB)-associated uveitis presents periphlebitis, occasionally causing central retinal vascular occlusion (CRVO). Intravitreal injection of ranibizumab (IVR) is an effective treatment for CRVO, which improves macular edema (ME) by reducing vascular permeability and prevents progression of retinal nonperfusion in CRVO. We report a case of CRVO due to TB-associated uveitis, which initially remitted by repeated IVR as an adjunct to anti-TB therapy and systemic corticosteroids, but subsequently led to severe vitreous hemorrhage (VH).
Case presentation: A 28-year-old man was referred to our hospital with a 2-week history of uveitis in his right eye. Ophthalmoscopic examination of the right eye revealed fine keratoprecipitates and moderate cell infiltration into the anterior chamber and vitreous. No obvious retinal lesion was observed. Despite initiation of topical corticosteroids, CRVO developed a few weeks later in the right eye. TB-associated uveitis was diagnosed based on a positive tuberculin skin test and interferon-γ release assay in addition to the ocular findings. Anti-TB therapy together with IVR and systemic corticosteroids was initiated. Although fundus findings associated with CRVO gradually improved, CRVO with VH recurred before the fourth IVR. Although IVR was continued, VH progressed to obscure fundus observation. Therefore, vitrectomy and panretinal photocoagulation were performed. After surgery, ocular inflammation was controlled, and anti-TB therapy was continued for 6 months and was suspended.
Conclusion: In addition to anti-TB therapy with or without corticosteroids, panretinal photocoagulation for retinal nonperfusion area in TB-associated uveitis should be performed for preventing neovascularization that may cause VH, and this role of panretinal photocoagulation cannot be replaced by anti-VEGF therapy.
Keywords: VEGF; central retinal vascular occlusion; ranibizumab; tuberculosis; uveitis.